Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 29, 2019, 8:18 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2019, 8:18 PM CDT (01:18 UTC)
- Expired
- May 30, 2019, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, IA, Iowa County, IA, Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:57 PM CDT | FLASH FLOOD | 2 E Upper South Amana, IA | RISING WATER CROSSING THE ROADWAY. |
| May 29, 9:00 PM CDT | HEAVY RAIN 1.9 | 1 Wnw Cou Falls, IA | |
| May 29, 9:02 PM CDT | FLASH FLOOD | Ely, IA | WATER RUNNING OVER VISTA ROAD JUST WEST OF ELY. |
| May 29, 9:11 PM CDT | FLASH FLOOD | Swisher, IA | MEDIA RELAYED A REPORT OF FLASH FLOODING ON DIVISION STREET IN SWISHER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted.
286
WGUS53 KDVN 300118
FFWDVN
IAC011-095-103-113-300715-
/O.NEW.KDVN.FF.W.0027.190530T0118Z-190530T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
818 PM CDT Wed May 29 2019
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northwestern Johnson County in east central Iowa...
Southeastern Benton County in east central Iowa...
Linn County in east central Iowa...
Northeastern Iowa County in east central Iowa...
* Until 215 AM CDT.
* At 818 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cedar Rapids, Marion, Coralville, North Liberty, Hiawatha, Mount
Vernon, Robins, Fairfax, Tiffin, Ely, Walford, Springville, Palo,
Swisher, Oxford, Alburnett, Shueyville, Bertram, Toddville and
Amana.
This includes the following highways...
Interstate 80 in Iowa between mile markers 229 and 238.
Interstate 380 between mile markers 1 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4216 9175 4216 9136 4198 9137 4166 9168
4171 9198
$$
Haase4 follow-up statements
351
WGUS73 KDVN 300214
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
914 PM CDT Wed May 29 2019
IAC011-095-103-113-300715-
/O.CON.KDVN.FF.W.0027.000000T0000Z-190530T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-Benton IA-Linn IA-Iowa IA-
914 PM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON...LINN AND NORTHEASTERN
IOWA COUNTIES...
At 913 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain in the warned area. Up to two inches of rain
have already fallen. Flash flooding has been reported in several
areas.
Some locations that will experience flooding include...
Cedar Rapids, Marion, Coralville, North Liberty, Hiawatha, Mount
Vernon, Robins, Fairfax, Tiffin, Ely, Walford, Springville, Palo,
Swisher, Oxford, Alburnett, Shueyville, Bertram, Toddville and Amana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4216 9175 4216 9136 4198 9137 4166 9168
4171 9198
$$
Haase915
WGUS73 KDVN 300238
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
938 PM CDT Wed May 29 2019
IAC011-095-103-113-300715-
/O.CON.KDVN.FF.W.0027.000000T0000Z-190530T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-Benton IA-Linn IA-Iowa IA-
938 PM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON...LINN AND NORTHEASTERN
IOWA COUNTIES...
At 934 PM CDT, Doppler radar indicated the rain has moved east of
the area. Up to two inches of rain has fallen this evening. Flash
flooding has occurred in several locations so runoff into creeks and
streams will remain for several more hours.
Some locations that will experience flooding include...
Cedar Rapids, Marion, Coralville, North Liberty, Hiawatha, Mount
Vernon, Robins, Fairfax, Tiffin, Ely, Walford, Springville, Palo,
Swisher, Oxford, Alburnett, Shueyville, Bertram, Toddville and Amana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4216 9175 4216 9136 4198 9137 4166 9168
4171 9198
$$
Haase990
WGUS73 KDVN 300408
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1108 PM CDT Wed May 29 2019
IAC011-095-103-113-300715-
/O.CON.KDVN.FF.W.0027.000000T0000Z-190530T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-Benton IA-Linn IA-Iowa IA-
1108 PM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON...LINN AND NORTHEASTERN
IOWA COUNTIES...
At 1105 PM CDT, Doppler radar indicated thunderstorms have moved out
of the area. However, the threat of flash flooding will persist
until rainfall can runoff.
Radar and spotter rain reports in the area have averaged between 1.5
and 2.5 inches.
Some locations that will experience flooding include...
Cedar Rapids, Marion, Coralville, North Liberty, Hiawatha, Mount
Vernon, Robins, Fairfax, Tiffin, Ely, Walford, Springville, Palo,
Swisher, Oxford, Alburnett, Shueyville, Bertram, Toddville and Amana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4216 9175 4216 9136 4198 9137 4166 9168
4171 9198
$$
Wolf351
WGUS73 KDVN 300712
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
212 AM CDT Thu May 30 2019
IAC011-095-103-113-300721-
/O.EXP.KDVN.FF.W.0027.000000T0000Z-190530T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-Benton IA-Linn IA-Iowa IA-
212 AM CDT Thu May 30 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN JOHNSON...SOUTHEASTERN
BENTON...LINN AND NORTHEASTERN IOWA COUNTIES WILL EXPIRE AT 215 AM
CDT...
The heavy rain has ended. Flood waters have receded. Flash flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4216 9175 4216 9136 4198 9137 4166 9168
4171 9198
$$
WolfWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:28 PM CDT, 50 minutes earlier.
Area forecast discussion, May 29, 7:28 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
728 PM CDT Wed May 29 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 255 PM CDT Wed May 29 2019
18Z surface data has a weak low between KDSM and KAIO. A frontal
boundary runs east southeast from the low across southern Iowa and
into central Illinois. Dew points were in the 40s and 50s from the
Great Lakes into the northern Plains. Near and south of the frontal
boundary dew points were in the 60s and 70s.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed May 29 2019
Will be hoisting a new flash flood watch for tonight. The risk area
is thoroughly saturated and even 0.5 inches of water has the
potential to create significant problems. The areal coverage may or
may not change as storms evolve tonight.
Considerable cloud cover during the day may prevent convection from
developing prior to sunset. Any convection that does develop will be
isolated in nature.
Tonight the weak low in central Iowa will slowly move east southeast
as an upper level disturbance moves north from the Plains. The
combination of these features will allow thunderstorms to develop
that will organize into another storm complex with the best chances
of rain along and east of the Mississippi.
Last night large scale features dominated the production of heavy
rain. Tonight storm scale processes will dominate. Thus the area of
heavy rainfall will be much smaller. Storms tonight will have the
potential to produce 1 to possibly 1.5 inches of rain in a more
localized area.
Late tonight rain will slowly end from west to east with most areas
west of the Mississippi dry by sunrise.
Thursday morning areal coverage of the rain will continue to
decrease during the morning hours. By late morning and during the
afternoon an upper level low will slowly move across the area. This
upper low is expected to generate new convection during the
afternoon hours.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 255 PM CDT Wed May 29 2019
The extreme active weather will have a break from Thursday night
through Friday, as a warm airmass spreads into the region, and flow
aloft transitions to northwest flow. After a mainly clear night in
the mid to upper 50s, Friday appears deeply mixed, and warm. Highs
with dry ground could easily have topped 90 in that pattern, but
with such incredibly wet soils, will go under this potential, with
lower to mid 80s. Friday night, and Saturday, northwest flow will
bring the threat for showers and thunderstorms, but these should be
quick movers and offer much less of a heavy rain threat. Pending
coverage tonight, this could offer an isolated heavy rain threat,
but may also be benign.
The remainder of the forecast is mainly dry, but with low
confidence. Northwest flow any time of year will bring fast moving
chances for rain, that are not widespread in the region, thus pops
tend to be low until we know timing and path. That can be said for
the period from Saturday through Wednesday. Highs will average near
to below normal, with good drying potential outside of rain chances.
For some, this could be week that may allow for some field work.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 730 PM CDT Wed May 29 2019
Scattered thunderstorms this evening into the overnight hours,
then redeveloping Thursday afternoon. Southeast to south winds
becoming west by Thursday.
&&
.HYDROLOGY...
Issued at 1127 AM CDT Wed May 29 2019
Extremely heavy and widespread rain fell in the past 24 hours,
resulting in significant rises on virtually all area rivers. This
was forecast, but is normal for excessive rain events, there was a
stripe of heavy rain that exceeded the smoothed out forecast
rainfall, which in this case fell between Highway 30 and Highway
34 in Iowa and Illinois. Flash flooding was widespread, and
continues as areal flooding in some locations. This will be the
case until water reaches into rivers. As time goes on, the areal
flooding will be more spotty.
That said, there remains shower and thunderstorm potential into
tonight. Depending on the coverage of storms, another heavy rain
stripe is possible along and east of the Mississippi River
tonight. If that falls into the Rock River basin, this would
increase the flood crest there, and possibly cause higher crest on
the Mississippi River in the Quad Cities through Muscatine.
Yesterday's rain and earlier rains have brought Major flooding to
the Des Moines River from Keosaqua through St. Francisville. That
input combined with local flash flood run off to bring a rapid
rise (continuing through now), on the Mississippi River from
Burlington through Keokuk and Gregory Landing. As the Des Moines
River falls tomorrow, the decreasing input should result in a flat
crest in that area. The inputs upstream from routed water are
significant, but the decreasing Des Moines will limit the rises
after today.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Thursday morning for Des Moines-Henry
IA-Lee-Louisa-Muscatine-Scott.
IL...Flash Flood Watch through Thursday morning for Hancock-Henderson-
Henry IL-McDonough-Mercer-Rock Island-Warren-Whiteside.
MO...Flash Flood Watch through Thursday morning for Clark.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...ErvinHazardous weather outlook, May 29, 3:29 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 329 PM CDT Wed May 29 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-302030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 329 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a slight risk of severe storms mainly south of a line from Kirksville, Missouri to Sterling, Illinois. North of this line there is a marginal risk of severe storms. If severe storms develop the primary risks would be damaging winds and large hail. The most likely time frame would be 7 to Midnight. Thunderstorms tonight will bring a locally heavy rain and flash flood risk, due to the incredibly wet soil conditions. A flash flood watch is in effect until 7 AM Thursday morning for areas near the Mississippi River, and south of Highway 30. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY While flooding will continue through the period, no significant hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening south of a line from Kirksville, Missouri to Sterling, Illinois. Rainfall reports over 1 inch and flash flood reports are appreciated. Wolf/Ervin
In the hours before
Special weather statement, May 29, 7:08 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 708 PM CDT Wed May 29 2019 IAC011-095-103-113-300045- Johnson-Benton-Linn-Iowa- 708 PM CDT Wed May 29 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JOHNSON... SOUTHEASTERN BENTON...SOUTHWESTERN LINN AND NORTHEASTERN IOWA COUNTIES UNTIL 745 PM CDT... At 707 PM CDT, a strong thunderstorm was located near Marengo, moving northeast at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. This storm may also produce a funnel cloud. Locations impacted include... Cedar Rapids, Marengo, Fairfax, Atkins, Walford, Palo, Shellsburg, Swisher, Newhall, Blairstown, Shueyville, Norway, Amana, Middle Amana, Upper South Amana, East Amana, Hannen Lake Park, Koszta, High Amana and Iowa County Fairgrounds. This includes Interstate 380 between mile markers 10 and 15. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4171 9214 4186 9222 4212 9186 4184 9160 TIME...MOT...LOC 0007Z 242DEG 25KT 4184 9203 12
Local storm report, May 29, 7:26 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FUNNEL CLOUD 2 E MARENGO 41.80N 92.03W
05/29/2019 IOWA IA PUBLIC
A FUNNEL IS DISSIPATING AND REFORMING.
&&
DCLocal storm report, May 29, 7:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 2 WNW WEST AMANA 41.82N 92.01W
05/29/2019 E0.88 INCH IOWA IA TRAINED SPOTTER
PEA TO NICKEL HAIL.
&&
DCLocal storm report, May 29, 7:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 1 W AUGUSTA 40.23N 90.97W
05/29/2019 M1.00 INCH HANCOCK IL TRAINED SPOTTER
SOME HAIL STONES NEAR QUARTER SIZE.
&&
PSLocal storm report, May 29, 8:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM FUNNEL CLOUD 5 SE VICTOR 41.68N 92.24W
05/29/2019 IOWA IA TRAINED SPOTTER
FUNNEL CLOUD POSSIBLY TOUCHING THE GROUND.
&&
DCLocal storm report, May 29, 8:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO 2 N MIDDLE AMANA 41.84N 91.91W
05/29/2019 IOWA IA EMERGENCY MNGR
POSSIBLE TORNADO TOUCH DOWN. TIME ESTIMATED
USING RADAR.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:08 PM CDT | Special Weather Statement | DVN | Benton | 37 min |
| May 29, 7:11 PM CDT | Tornado Warning | DVN | Benton, Iowa, Johnson, Linn | 49 min |
| May 29, 7:18 PM CDT | Tornado Warning | DVN | Iowa | 42 min |
| May 29, 7:53 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Linn | 52 min |
| May 29, 8:04 PM CDT | Tornado Warning | DVN | Iowa | 22 min |
| May 29, 8:08 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Washington | 52 min |
| May 29, 8:31 PM CDT | Tornado Warning | DVN | Johnson, Linn | 32 min |
| May 29, 8:50 PM CDT | Flash Flood Warning | DVN | Des Moines, Lee | 6 hr |
| May 29, 9:00 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 75 min |
| May 29, 9:48 PM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Johnson, Lee, Louisa | 5 hr |
| May 29, 10:09 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones | 66 min |
| May 29, 10:15 PM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Jackson, Jones, Scott | 6 hr |
| May 29, 10:31 PM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 4 hr |
| May 29, 10:37 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 53 min |
| May 30, 3:04 AM CDT | Areal Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Louisa, Van Buren and 1 more | 33 hr |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.